Related Experiment Video
Updated: Oct 24, 2025

The Goeckerman Regimen for the Treatment of Moderate to Severe Psoriasis
Published on: July 11, 2013
Severe EGFR inhibitor-induced acneiform eruption responding to dapsone
Abram Beshay1, Marta Petersen, Jamie L W Rhoads
1Department of Dermatology, University of Utah, Salt Lake City, UT. abram.beshay@hey.com.
Abstract:
Epidermal growth factor receptor (EFGR) inhibitors are targeted chemotherapeutic agents that are effective in treating various epithelial cancers. Cutaneous adverse effects, most commonly acneiform/papulopustular eruption, can occur with these medications and limit their tolerability. In severe cases, patients may refuse treatment with EGFR inhibitors because of the significant impact on the quality of life and aesthetic discomfort. We present a 72-year-old-man with a history of EGFR+ non-small-cell lung carcinoma who developed a severe acneiform eruption secondary to afatinib that failed to improve with various traditional treatment modalities. The patient was treated with dapsone and his acneiform eruption resolved within two months of initiating therapy. Patient tolerated dapsone with no reported adverse effects and continues on low dose dapsone, as he will remain on afatinib indefinitely. Dapsone can be an effective therapy for refractory or severe cases of EGFR-induced acneiform eruptions. As in this case, dapsone may improve patient adherence to EGFR inhibitors, thereby allowing for effective therapy of underlying malignancy.
Insights
Dapsone effectively treated a severe acneiform eruption caused by epidermal growth factor receptor (EGFR) inhibitors in a non-small-cell lung cancer patient. This treatment improved tolerability and adherence to essential cancer therapy.
Area of Science:
- Oncology
- Dermatology
- Pharmacology
Background:
- Epidermal growth factor receptor (EGFR) inhibitors are crucial targeted therapies for epithelial cancers.
- Acneiform eruptions are common, dose-limiting side effects of EGFR inhibitors, impacting patient quality of life.
- Severe cutaneous reactions can lead to treatment discontinuation, compromising cancer management.
Observation:
- A 72-year-old male with EGFR+ non-small-cell lung carcinoma developed a severe acneiform eruption from afatinib.
- Traditional treatments for the eruption were ineffective.
- The patient's condition significantly impacted his quality of life.
Findings:
- Dapsone therapy led to the resolution of the severe acneiform eruption within two months.
- The patient tolerated dapsone well with no adverse effects.
- Continuous low-dose dapsone allowed the patient to remain on afatinib indefinitely.
Implications:
- Dapsone is a viable and effective treatment for refractory or severe EGFR inhibitor-induced acneiform eruptions.
- Successful management of cutaneous side effects can improve patient adherence to essential cancer therapies.
- This approach may enhance overall treatment efficacy for malignancies treated with EGFR inhibitors.
Related Concept Videos
Allergic Drug Reactions
Accessory Structures of the Skin: Sebaceous Glands
These glands that produce the oils on the skin and hair are holocrine glands. The mature...
Skin Cancer
Basal Cell Carcinoma (BCC): BCC is the most common type of skin cancer, accounting for about 80% of cases. It typically develops in...

